Coming off Avonex after 8 years of use (!!)

A board to discuss the Multiple Sclerosis modifying drug Avonex

Coming off Avonex after 8 years of use (!!)

Postby LauraB » Sat Apr 14, 2012 4:24 pm

Hello,

I am 24 years old and live in Canada. I was diagnosed with MS after having my hepatitis B vaccine at the age of 15, when my right side became extremely "heavy" and I could barely move it (my right arm, leg, right side of my face etc.).

6 months after this "attack", I had another one in my left side, where it became cold (not physically to the touch, but it felt like that on the inside). After this second attack I was officially diagnosed and put on Avonex.

I have been on Avonex for over 8 years now, but am still getting terrible flu like side effects, and I get anxiety about having the needle (which my mom, who is a nurse, STILL has to do for me).

My neurologist says since I am doing SO incredibly well (with basically no relapses in 8 years), that I should try and come off of the Avonex.

So, I am giving it a try as of today....I figure if there is a time to try, it must be now. While I am young and relatively healthy and in good shape.

But I am kind of scared, worried, nervous....I have no idea if it is the shot that has been making me do so well, or if it just me? Also, it seems weird to me to just be going cold turkey like this after 8 years!

I am finally in a good spot in my life and am terrified of jeprodizing this.

Does anyone have a similar situation they have been through?

I am going to try and be as healthy as I can be in terms of eating well, exercising etc.....but any other pointers for people living with MS who aren't on medication would be much appreciated!
LauraB
Newbie
 
Posts: 8
Joined: Sat Apr 14, 2012 4:11 pm

Re: Coming off Avonex after 8 years of use (!!)

Postby shaight » Sun Apr 15, 2012 5:00 am

LauraB wrote:
I am going to try and be as healthy as I can be in terms of eating well, exercising etc.....but any other pointers for people living with MS who aren't on medication would be much appreciated!


that pretty much sums it up imo. keep stress out of your life if at all possible, eat whole foods and get your vit D.

good luck!
shaight
Family Elder
 
Posts: 136
Joined: Fri Apr 29, 2011 3:00 pm
Location: NH USA

Re: Coming off Avonex after 8 years of use (!!)

Postby Scott1 » Thu Apr 19, 2012 5:29 am

Hi Laura,

I'm glad you have been doing well. I'm much older than you and have been using Avonex for many years.
It's only in recent years that my reaction to the injection has become tolerable. Both of us know how uncomfortable it can be.
I've tried coming off the injection in the past. I can usually go around about 5 weeks and when I resume I quickly pick up again. It's not the only thing I take and Avonex by itself is not enough for me.
I quite like taking a break, particularly around holidays but I know its not forever. Maybe you will be able to go longer than me.
Enjoy skipping the injection but just listen to your body and you will work out whether to resume. The good news is if you do resume you will most likely get back to where you are now. It's not going to expose you to something you can't manage.

Good luck
User avatar
Scott1
Family Elder
 
Posts: 342
Joined: Wed Oct 22, 2008 3:00 pm

Re: Coming off Avonex after 8 years of use (!!)

Postby LauraB » Mon May 07, 2012 6:18 am

Hi again,

So, I was "off" Avonex for about 4-5 weeks when just this past weekend (on Friday ~ it is now Monday) I started to feel very "weird".
I hadn't been sleeping well at all this past month due to feelings similar to Restless Leg Syndrome, so I've been taking Rhovane (prescribed by my Neurologist) to help with that..I have been sleeping much better the past week..but then on Friday I was feeling extremely anxious and my heart was racing before going out for a friend's birthday (not sure why).. I had one drink and then stopped after this because my right side was starting to feel heavy and weak..
I thought maybe I would be able to sleep it off, but I still feel the same..It really freaked me out because I haven't felt like this in years and was doing so well!! I still have all my Avonex injections in my fridge, so I did a shot last night (Sunday), and the flu-like-symptoms weren't that bad (took Advil and Tylenol)..but this morning the weakness in my right side is still there.

I noticed you had said, "I can usually go around about 5 weeks and when I resume I quickly pick up again."....What usually happens to you by the 5th week? Once you resume Avonex do you quickly improve?

I'm nervous as I'm going to a destination wedding in 2 weeks and I don't want my MS being an issue..I really hope I can get better ASAP..on that note, does anyone have any advice to help improve minor stroke-like-symptoms in one side of the body associated with MS?? I am still able to function (type, walk, go to easy yoga etc.), but it takes much more effort and really tires me out..

Any input would be greatly appreciated.. Thx!!

Laura
LauraB
Newbie
 
Posts: 8
Joined: Sat Apr 14, 2012 4:11 pm

Re: Coming off Avonex after 8 years of use (!!)

Postby Scott1 » Wed May 09, 2012 5:30 am

Hi Laura,

"Weird" is about a good a word as any.
I usually pick up by the second injection but I take a multipronged approach, not just Avonex. If the flu like symptoms are mild then that suggests to me that you not being compromised by a lot of additional "bugs" that the immune system needs to address. Interferon is a signalling agent to fire up the immune system so a mild rection is a good sign.
There are many differing views about how to deal with MS and I don't pretend I have anything to tell you but my own experience. I suspect you will be ok if you just resume doing what worked before. There might be a slight lag till you feel normal.
If you're interested in what else I do have a look at the post called "Avonex and Valtrex" under regimens.
Hope you feel better soon.

Regards
User avatar
Scott1
Family Elder
 
Posts: 342
Joined: Wed Oct 22, 2008 3:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service